Oh Dear...Sulfasalazine problem?

Hi everyone

So sorry, every time I come on here I seem to be whining!

I mentioned before that I got an awful seething depression after starting treatment in May. I was given a IM depot steroid and started on sulfasalazine. after three weeks I developed a cough, and a speedy pulse, and thumping heart and tremor. I was seen by emergency doc in May and put on antibiotics just in case.

However, I continued to feel rubbish, with all the above symptoms with the addition of numb feet and generalised pain. In August my infection markers started to creep up again, so I was given another steroid shot, and my sulfasalazine was increased to one gram three times a day. I felt worse!!

I suspect that the issue has been the sulfasalazine and not the steroid as I initially thought. To cut a long and boring story short, I have stopped taking the sulfasalazine because I felt awful. Within four days the depression began to lift, as have some of the other symptoms. I do still feel awful in the mornings, and there is some tenderness in my Achilles, but that never went even when on sulfasalazine! In fact, I don't feel that the sulfasalazine was doing much other than cause side effects.

I have sent a letter to my rheumatologist explaining, and I have arranged an appointment for November (soonest I could get!). Talking to my GP is a bit like banging my head against a brick wall. I did try and explain things to her a week ago, but didn't express myself well. The doc told me that the steroid should work for up to three months, and that I shouldn't be in pain. If that is correct then I should be OK until I see the rheumatologist in November. I am certainly better of the sulfasalazine, I just hope I don't get worse than I was on it now I have stopped it.

Rambling..

15 Replies

oldestnewest
  • sulfasalazine was awful for me.. depot really help.

    I felt low / tired taking them, my skin was really bad and the pain didn't subside especially in my back. I felt 100 times worse taking them.

    Started feeling better within days of not taking them.

    Waiting to hear about biologics now had a consultation this week with scans/X-rays/bloods

    You should ask about them..

    Also just so you know (As I didn't) sulfasalazine is more known to help small joints; fingers , toes.. it rarely has effect on hips and nothing for the back at all! Which is where my problems are!

    4 years to here since diagosis of AS and I still question my diagnosis ..

    C x

  • I so agree about Sulphasalazine ....I took it for the 3 months my Rheumy said I should.....I was sick every day...lived on steamed fish & potatoes as the smell of food made me feel ill & so I lost a ton of weight! Like NettieC I felt better as soon as I stopped taking it.

    For me it was the drug from hell.

    I had an 80mg injection of Depo in early July when I had a major flare & I am still feeling the benefit of it 12 weeks later.

    AC

  • Really feel for you. Any chance of changing GPs? It's very important to have someone who supports you. Shouldn't feel like baning your head against a brick wall. Ridiculous to say you shouldn't be in pain! There's no 'should' about it.

    But they should be helping you to work out what's going on. And there are alternatives to SSZ that you could be trying. Meanwhile....you could try dietary modifications, gentle exercise, yoga.....might help to lift your mood? Hope you find something soon that helps. Keep us posted!

  • I came off that for the same reason of made me so I'll and depression set in big style took weeks after I came off it to feel I could cope

  • I have only been on SSZ for a couple of weeks, but is that why I have lost my usual positive attitude? I have an erratic heartbeat at times and increasing muscle twitches, but I put them down to the HCQ. (Insomnia and sore throat in the night came with increasing dose of SSZ though.) I have a horrible feeling that the drugs will kill me, but I daren't not take them.

    I thought I needed help to work on my state of mind, but maybe it is more than that. At least you seem to have come up with a plan!

  • Oh dear, I recognise the feeling, not good. I asked the same question a few months ago, this is my post & the helpful replies I received healthunlocked.com/nras/pos...

    I remain on 500mg SSZ, as a stop-gap & compromise. I'm still not properly myself but as the SpR who started me on it has moved on I'm hopeful I'll see a Rheumy at my appointment next month & he'll understand what my nurse doesn't!

  • Sorry you are still not back to your usual cheerful self NMH x

  • It's hard isn't it....you want to give a drug enough time to work & side effects to settle, but also not put up with things just because doctor says so. It seems to me that you've given it a good go, and tried your best to cope but enough is enough. Cross that drug off your list & move on. It sounds like it's not done much for the RA anyway, and all the improvements you've had have been from the steroids. November's not far away....

  • Funny really because sulphasalazine is great for me but when I was injecting Methotrexate however I had all of those awful symptoms including depression!! Just a bit of trial and error to find what fits and works, good luck.

  • I was beginning to stress until I read what woodstar 1 wrote. I have been really low and bad side affects from Mtx injections and I will be starting on Ssz in two weeks when I get back from holiday. I don't need depression to creep back. I am hoping which meds work for each person is as individual as this disease is. I hope you find one that works for you.

  • There's no reason you'll have the same problem as some of us have had really, it is an uncommon side effect (1 in 1000 as my nurse kept telling me!) so let's hope it's a good med for you. I do really well on MTX injections yet you didn't, I think all you can do is be informed.

  • I've been on Sulpha for 6 years with no problems (apart from upset stomach at the beginning).

  • Sorry to add to the chorus of sulfasalazine horror stories but it nearly did for me! Part of the problem was the fault of the hospital who did not set up blood tests. As a result it was seven weeks or so before I had a blood test. When I did - whoops - liver numbers through the bloody roof!!! Got q panic stricken call from the rheum nurse telling me to stop it immediately and within a week I was back in normal range. Apparently this is very rare...but the scary thing was I had no idea at all. The only thing I actually noticed in terms of side effects was tinnitus.

  • So sorry you are going through this. I've had no problems being on sulfa, but I did have a rare side effect with steriods. The steriods made me angry and I started to hear voices....strange how different drugs effect us differently.

    I hope you get sorted soon.

  • I don't blame you going off it. Methotrexate made me feel like killing people, literally, so I stopped it. I did not feel very comfortable feeling so psychotic. There is always something new to try, mind you I have been through all of them bar gold injections and the only DMARD I can take is plaquenil. I have just changed from Enbrel to Humira so we will see how that goes. Good luck with your journey it can take a bit to find something that works for you where the side effects are not too bad.

You may also like...